Afraid of serotonin syndrome!

Home Welcome to the ADDitude Forums For Adults Afraid of serotonin syndrome!

This topic contains 3 replies, has 3 voices, and was last updated by  kendrabell 5 months ago.

  • Author
    Posts
  • #119672

    kendrabell
    Participant

    Maybe I’m worried for nothing. Have been off stimulant meds for almost ten years. I’ve been taking 60mg duloxetine and 300mg bupropion. I have a new psych nurse- she has added vyvanse. I was afraid I’d get the seritonin syndrome, so I skipped the regular meds and instead took 30mg vyvanse. It was nothing short of a miracle! All the thoughts swirling around in my head came fluttering down into nice neat little stacks. I’m still afraid to take all three medications at once. I’m no spring chicken. I’d like to know if anyone else is taking similar amounts.

  • #120036

    Penny Williams
    Keymaster

    Many people have co-existing depression and/or anxiety and take other medications in addition to stimulant ADHD meds. Talk to your doctor about these concerns. Serotonin syndrome is a valid concern with SSRIs, SNRIs, and depression medications, but I don’t think adding a stimulant would cause an increase in the chance of the syndrome, but I’m not a doctor, so you need to speak to your doctor or pharmacist.

    Penny
    ADDitude Community Moderator, Parenting ADHD Trainer & Author, Mom to teen w/ ADHD, LDs, and autism

  • #120130

    Mrs.Farnsworth
    Participant

    I know you are worried, but don’t play doctor. PsychNP’s go through a lot of school to be able to make these decisions on meds. If you are changing up the meds on your own ((please don’t!)), please either go back in/call your provider to discuss your concerns of serotonin syndrome or go to a different doctor for a second opinion. Your concerns are valid, though, as some providers aren’t the best (rare) … in that case, stick to your regular regimen and get a second opinion.

    If you ask, they will explain how the meds work and interact/not interact with each other. Your provider should be able to talk about the mechanisms of action and the reason they feel it is a good med decision down to the actual science of it.

    I took a sample MCAT test (found out I know only layman’s medicine, haha), and they seriously ask questions about which med to choose for a patient based on a certain molecule/chemical reacting with a certain body chemical. I’m not a doctor, so please excuse my explanation. It’s science, and they know it. That’s before they even start medical school too.

    If your doc can’t explain it this way, get a second opinion. I hope you are okay. Messing with your own meds can cause issues. Just a heads up, stimulants are going to be the best-day-ever on day one, but it changes. ((also, not a doctor, but I have heard a couple of people say Vyvanse made them feel depressed, so it might help you out in the long run to have the other meds on board… I’m not a doctor))

    If you have to wait a while to talk to a doctor, please visit a reputable pharmacy and ask the pharmacist to explain. It is their job to counsel you about meds, and any good pharmacist will be super happy to sit down with you and talk about how your medication works. It is literally part of their job description, and it is also the law.

    How are you doing? Again, not a doctor, but skipping meds, especially when adding a new one, I thought could possibly cause issues. Please call the nurse if you haven’t already!

  • #120147

    kendrabell
    Participant

    Thank you for responding. The pharmacist who initially counseled me on the medication had a strong personal opinion about adding the vyvanse. He even questioned me about it. In retrospect,I think it was his unprofessional behavior that fueled my worrying. I did find a pharmacist (in another pharmacy) who was willing to answer my questions. She was great… very patient and willing to fully explain my medications. Reassured, I have started vyvanse along with the bupropion and duloxetine.. So true about day one! I was amazed at how quiet and peaceful my mind seemed. I’m only a several days in – so far I’m just enjoying the change. I know that the calm doesn’t last forever, but I’ll take what I can get.

    • This reply was modified 5 months ago by  kendrabell.

You must be logged in to reply to this topic.